Alert archive / Minnesota / Tornado Warnings in 1998

Tornado Warning 38, NWS Duluth, MN

July 20, 1998Crow Wing County, Minnesota

NWS Duluth, MN issued this tornado warning at Jul 20, 1998, 7:27 PM CDT for Crow Wing County, Minnesota. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 20, 1998, 7:27 PM CDT (00:27 UTC)
Expired
Jul 20, 1998, 8:15 PM CDT
In force
48 min
Issued by
NWS Duluth, MN
Area
Whole counties

County Crow Wing County, MN

What was reported inside it

TimeReportWhereRemark
Jul 20, 7:35 PM CDTHail 1Crosby, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 2:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1998-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 489 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1998-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
489 J/kg
Mixed-layer CIN
-437 J/kg
Mixed-layer LCL
1780 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDLH 210027 RRA
TORDLH
MNC035-210115-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
727 PM CDT MON JUL 20 1998

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A

* TORNADO WARNING FOR...
  CROW WING COUNTY IN EAST CENTRAL MINNESOTA

* UNTIL 815 PM CDT

* AT 727 PM CDT...AREA LAW ENFORCEMENT INDICATED A TORNADO 5 MILES
  NORTH OF BRAINERD... MOVING EAST AT 25 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  ESDON BY 735 PM CDT
  BAY LAKE BY 745 PM CDT

A TORNADO IS ON THE GROUND! GO TO THE BASEMENT! IF A BASEMENT IS
NOT AVAILABLE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!
A TORNADO WATCH IS IN EFFECT UNTIL 8 PM CDT.

DAP/BJB


&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jul 20, 2:30 PM CDT, 4 hours 57 minutes earlier.

Area forecast discussion, Jul 20, 2:30 PM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
230 PM CDT MON JUL 20 1998

OBVIOUS FOCUS FOR TONIGH IS SEVERE CONVECTION...WITH A LINE OF
STRONG THUNDERSTORMS MOVING ACROSS NORTH CENTRAL MINNESOTA IN AN
AREA OF PRONOUNCED MOISTURE CONVERGENCE OFF LAPS.

THE NEXT AREA THAT WILL NEED TO BE WATCHED IS ALONG THE COLD FRONT
LOCATED FROM EXTREME NORTHWEST MINNESOTA TO NEAR JAMESTOWN. A LINE
OF TCU HAS BEEN FIRING UP IN THE PAST HOUR OR SO ALONG THE
FRONT...WITH WARNINGS NOW BEING ISSUED ALONG THE FRONT. WHAT THIS
ALL BOILS DOWN TO IS A GOOD POSSIBILITY OF SEVERE WEATHER ACROSS THE
DULUTH COUNTY WARNING AREA. AGREE WITH SPC WITH MODERATE RISK
OUTLOOK FOR THE ENTIRE CWA. EXTREMELY FAVORABLE AIR MASS IN PLACE
ACROSS OUR CWA...WITH THE ATMOSPHERE BECOMING MORE UNSTABLE AS TIME
PROGRESSES. LAPS DATA SHOWS CAPE UP TO 4000 J/KG IN PORTIONS OF
CENTRAL MINNESOTA...WITH LOW CONVECTIVE INHIBITION.

MAIN EVENT WILL BE THIS AFTERNOON AND EVENING...WITH THE FRONT
MOVING THROUGH LATER THIS EVENING. WILL DEFINITELY NEED TO ADD
MENTION OF SEVERE WEATHER TO THE EVENING ZONES. WITH LITTLE
ADDITIONAL TIME FOR DISCUSSION...THINK MORNING ZONE TEMPERATURES FOR
TONIGHT SOUND. VERY GOOD.

DAP

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:53 PM CDTSevere Thunderstorm WarningDLHAitkin62 min

Nearby

Tornado Warnings in Minnesota, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.